reproductive health

Birth Control and Weight Gain: Is There A Link?

by MARIA DEL RUSSO

woman sitting on bed working on laptop

Birth control can offer many benefits to women, aside from preventing pregnancy. Women who use birth control pills, injections, the ring, the IUD, or other forms of hormonal birth control often report positive effects aside from contraception. Examples include a reduction in acne breakouts and more regular periods to less cramping during their periods, among  other benefits. 

And while these are benefits that women look for in their birth control, there can be unwanted side effects as well. For many women, one of these negative side effects can be weight gain. In fact, the question of whether or not birth control causes weight gain is one that OBGYNs get asked most frequently.

But does birth control cause weight gain? The answer is both yes and no. Both weight gain and weight loss are listed as possible side effects from the pill. And while some women report having lost weight on the pill, women will often stop taking the pill because of weight gain, according to the Institute for Quality and Efficiency in Health Care. (1)

There are similar contradictory results when it comes to the implant, the injections, and other forms of hormonal birth control. So let’s dig a little deeper about the connections between birth control and weight gain, and how those connections might impact your birth control options.

The combined birth control pill and weight gain

“The theory of weight gain due to birth control pills is based on the older doses of 150 mcg of the estrogen mestranol that was used in the 1950s,” says Dr. Omnia Samra Latif Estafan, board-certified OBGYN and brand consultant for BioFemme/Nelly Du Vuyst. “High doses of estrogen have been found to increase appetite and cause water retention.” 

That said, today’s birth control pills contain from 10 to 35 mcg of estrogen. According to the Institute for Quality and Efficiency in Health Care, if people put on weight because of birth control pills, it’s usually due to one of the following changes:

  • Fluid retention
  • An increase in muscle tissue
  • An increase in body fat

The increase in muscle tissue causes higher weight because an increase in tissue will always lead to an increase in weight. According to Dr. Latif, within the first few months of using birth control pills, water retention tends to be the most common reason for weight gain — not an increase in body fat. 

One study published by the Division of Preventive and Behavioral Medicine at the University of Massachusetts Medical School followed a group of athletes who were taking hormonal contraceptives over the course of two years. It found that their birth control didn’t lead to any form of weight gain. (2) Another, which was published by Cochrane, found that women taking hormonal birth control had no major difference in weight gain from the women who were taking a placebo. (3) 

In other words, the weight gain you experience from estrogen-based birth control pills tends to be due to water retention. 

girl leaning over in underwear on dark background

The birth control implant, the birth control shot, IUDs, and weight gain

While the hormones in the birth control pill do not cause you to gain body fat, birth control implants and injections are a different story. “Implants and injections do not contain estrogen, but instead release a synthetic form of the hormone progesterone, ” says Dr. Latfi. “Studies are mixed on weight gain with the implants, but if they do lead to weight gain, they can increase body fat by about 2%.” According to the American Journal of Obstetrics & Gynecology, the injection Depo Provera has been found to actually change body composition and increase body fat mass by 5%. (4) In other words, the injection can lead to weight gain in the form of an increase in body fat.

IUDs are broken up into two different types — hormonal and non-hormonal. Hormonal IUDs, like Mirena and Skyla, do carry risk when it comes to weight gain. On the brand’s website, Mirena lists that about five percent of women who use their IUD will experience weight gain. There have been no conclusive studies that show what actually causes this weight gain. However, water retention could be the cause, as progestins have been found to increase water retention, according to Dr. Latif. 

The copper IUD, Paragard, has no hormones, so no association with weight gain has been found. 

Other side effects from birth control

“The body normally produces estrogen and progesterone during the menstrual cycle,” says Dr. Latif. “Their fluctuation can cause a change in breast tissue.” During puberty, this leads to the development of breasts. 

Since birth control changes your hormonal chemistry to prevent pregnancy, an increase in breast size and tenderness can occur. Breasts can feel larger because of the water retention that can occur with a hormonal form of contraception. “This usually goes back to normal after stopping the hormones,” says Dr. Latif.

There are other side effects of both the hormonal and non-hormonal birth control options, though. These side effects include:

  • Spotting
  • Irregular periods
  • Headaches
  • Breast tenderness
  • Decreased libido
  • Anemia
  • Backaches
  • Cramping
  • Vaginitis
  • Vaginal dryness
  • Painful sex
  • Severe menstrual pains
  • Heavy bleeding during period
  • Vaginal discharge
  • Acne
  • Depression
  • Headaches, such as migraines

If you’re noticing a drop in sex drive, that’s completely normal. “Vulvar and vaginal tissue have their own estrogen and testosterone receptors which drives lubrication and an increase in blood flow to the tissue,” says Dr. Latif. “Changes to their levels can occur from birth control, leading to vaginal dryness. It can also lead to a drop in sex drive.” Using a lubricant during sex can help with the dryness, while a dip in libido is typically caused by a decrease in testosterone, and thus cannot be resolved with a quick fix.

How to manage weight gain from birth control

It’s a good idea to give your body time to adjust to the hormones. While you may see an increase in weight during the first few months using hormonal birth control, once your body adjusts, your weight probably will, too. Talk to your doctor about ways to manage your weight if you believe you are experiencing hormone-related weight gain. 

Remember: there are many different types of birth control that you can take. So if you feel you’ve gained weight on one type, you might be able to switch to another.  There are even non-hormonal options, like the copper IUD, diaphragm, condoms, and the vaginal sponge. While these are not as effective as hormonal birth control options, they do tend to come with fewer side effects. Talk to your doctor about your options, and discuss your side effects with them. They will likely be able to point you in the direction of a birth control option that works better for you.


References

1. Institute for Quality and Efficiency in Health Care. Contraception: Do hormonal contraceptives cause weight gain? Accessed on June 18, 2019. View resource

2. Division of Preventive and Behavioral Medicine, University of Massachusetts Medical School. Effect of oral contraceptives on weight and body composition in young female runners. Accessed on June 18, 2019. View resource

3. Cochrane. Effect of birth control and patches on weight. Accessed June 19, 2019. View resource

4. The American Journal of Obstetrics & Gynecology. Changes in weight, total fat, percent body fat, and central-to-peripheral fat ratio associated with injectable and oral contraceptive use. Accessed on June 18, 2019. View resource